Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 55, NWS Melbourne, FL

May 28, 1996Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 28, 1996, 5:37 PM EDT for Saint Lucie County, Florida. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 1996, 5:37 PM EDT (21:37 UTC)
Expired
May 28, 1996, 6:45 PM EDT
In force
68 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:45 PM EDTThunderstorm Wind 60Ft Pierce, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 1996-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 1996-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1032 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 282138
SVRMLB
FLC111-FLZ501-282245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
537 PM EDT TUE MAY 28 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
EFFECTIVE UNTIL  645 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST FLORIDA
 
   ...ST. LUCIE COUNTY
 
IN EAST CENTRAL FLORIDA
      ...FOR MARINE INTERESTS ON THE COASTAL WATERS FROM...
 
   ...VERO BEACH  TO  SAINT LUCIE INLET
 
AT 535 PM...DOPPLER RADAR IN MELBOURNE SHOWED STRONG TO SEVERE
THUNDERSTORMS EXTENDING FROM 5 MILES NORTHWEST OF FT PIERCE TO
10 MILES WEST OF PORT ST LUCIE. THE STORMS WERE MOVING TO THE
EAST-SOUTHEAST AT 10 MPH AND WILL REACH TO FORT PIERCE BY
600 PM AND REACH THE COAST SOUTH OF FOR PIERCE TO PORT ST LUCIE
BETWEEN 600 AND 615 PM. PERSONS IN THESE AREAS SHOULD TAKE COVER
FROM THE STORMS IMMEDIATELY.
 
AS THESE THUNDERSTORMS CROSS THE INTRACOASTAL WATERS AND INTO THE
ATLANTIC...THEY WILL PRODUCE STRONG GUSTY WINDS, ROUGH SEAS, HEAVY
DOWNPOURS AND DANGEROUS LIGHTNING. TRY TO AVOID THESE STORMS IF
POSSIBLE. IF YOU GET CAUGHT...MAKE SURE ALL SAFETY GEAR IpS AVAILABLE
AND THAT LIFE JACKETS ARE BEING WORN BY YOU AND YOUR CREW.
 
GLITTO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:00 PM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, May 28, 1:00 PM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
100 PM EDT TUE MAY 28 1996

ACTIVITY MOVING INTO COUNTY WARNING AREA INCREASING IN COVERAGE AND
EXPECTED TO CONTINUE TO DO SO AS MIDDAY CAPE SOUNDING MOISTENED FROM
MORNING SOUNDING...REMAINS MODERATELY UNSTABLE...AND INTERACTIONS
FROM STORMS OVER NORTH FL ALREADY COMING INTO THE PICTURE. IT LOOKS
TO BE A BUSY AFTERNOON FOR THE EAST COAST COUNTIES.

THIS EVENING...SKIES WILL CLEAR AFTER SHOWERS/THUNDERSTORMS DIMINISH
EAST COAST/COASTAL WATERS. PATCHES OF FOG WILL AGAIN BE POSSIBLE WITH
LIGHT WINDS AND ABUNDANT GROUND MOISTURE. THE SURFACE-925 MB TROUGH
IS FORECAST TO CONTINUE THROUGH WEDNESDAY AS THE E-W LOW-MID LEVEL
RIDGE REMAINS ANCHORED TO OUR SOUTH. THE ETA SHOWS DEEPER MOISTURE
THAN THE THE NGM AND FOLLOWING NUMEROUS SHOWERS/STORMS THIS AFTERNOON
AND GROUND MOISTURE AVAILABLE TO BE TRANSPORTED UPWARD...IS PREFERRED
SOLUTION. MODERATELY MOIST/UNSTABLE AIRMASS...DAYT.IME HEATING...AND
HEIGHT FALLS ALOFT LATE IN THE DAY WILL COMBINE TO PRODUCE SCATTERED
TO NUMEROUS SHOWERS/STORMS WEDNESDAY...WITH MOVEMENT AGAIN TOWARDS
THE EAST COAST OF FL.

PETERSEN

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:05 PM EDTTornado WarningMLBBrevard25 min
May 28, 3:08 PM EDTSevere Thunderstorm WarningMLBVolusia52 min
May 28, 5:07 PM EDTSevere Thunderstorm WarningMLBOrange68 min
May 28, 5:11 PM EDTSevere Thunderstorm WarningMLBIndian River49 min
May 28, 6:16 PM EDTSevere Thunderstorm WarningMLBBrevard59 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.